Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 5, NWS Houston/Galveston, TX

January 11, 2020Brazoria County, Galveston County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jan 11, 2020, 12:50 AM CST for Brazoria County, Galveston County, Texas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 12:50 AM CST (06:50 UTC)
Expired
Jan 11, 2020, 1:15 AM CST
In force
25 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Brazoria County, TX, Galveston County, TX

The radar

The Houston radar (KHGX), 13 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 12:50 AM CSTMARINE TSTM WIND 434 Ene Texas City, TXWIND GUST WAS MEASURED AT THE TEXAS CITY LEVEE WEATHERFLOW SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 9:09 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2102 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
2.2
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

635 
WFUS54 KHGX 110650
TORHGX
TXC039-167-110715-
/O.NEW.KHGX.TO.W.0005.200111T0650Z-200111T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1250 AM CST Sat Jan 11 2020

The National Weather Service in League City has issued a

* Tornado Warning for...
  West central Galveston County in southeastern Texas...
  East central Brazoria County in southeastern Texas...

* Until 115 AM CST.
    
* At 1250 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Santa Fe, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Santa Fe around 1255 AM CST.
  La Marque and Hitchcock around 100 AM CST.
  Bayou Vista and Tiki Island around 110 AM CST.
  Galveston Causeway around 115 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 2931 9522 2938 9523 2946 9488 2930 9488
TIME...MOT...LOC 0650Z 270DEG 36KT 2935 9516 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
2 follow-up statements
014 
WWUS54 KHGX 110701
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
101 AM CST Sat Jan 11 2020

TXC039-110710-
/O.CAN.KHGX.TO.W.0005.000000T0000Z-200111T0715Z/
Brazoria TX-
101 AM CST Sat Jan 11 2020

...THE TORNADO WARNING FOR EAST CENTRAL BRAZORIA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 2931 9512 2938 9516 2946 9488 2930 9488
TIME...MOT...LOC 0700Z 266DEG 34KT 2936 9505 

$$

TXC167-110715-
/O.CON.KHGX.TO.W.0005.000000T0000Z-200111T0715Z/
Galveston TX-
101 AM CST Sat Jan 11 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 AM CST FOR WEST
CENTRAL GALVESTON COUNTY...
    
At 100 AM CST, a severe thunderstorm capable of producing a tornado
was located near Santa Fe, moving east at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  La Marque around 105 AM CST.
  Bayou Vista around 110 AM CST.
  Galveston Causeway and Tiki Island around 115 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 2931 9512 2938 9516 2946 9488 2930 9488
TIME...MOT...LOC 0700Z 266DEG 34KT 2936 9505 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
009 
WWUS54 KHGX 110709
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
109 AM CST Sat Jan 11 2020

TXC167-110719-
/O.EXP.KHGX.TO.W.0005.000000T0000Z-200111T0715Z/
Galveston TX-
109 AM CST Sat Jan 11 2020

...THE TORNADO WARNING FOR WEST CENTRAL GALVESTON COUNTY WILL EXPIRE
AT 115 AM CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.

LAT...LON 2931 9512 2938 9516 2946 9488 2930 9488
TIME...MOT...LOC 0709Z 270DEG 36KT 2936 9495 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 11, 12:18 AM CST, 32 minutes earlier.

Area forecast discussion, Jan 11, 12:18 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1218 AM CST Sat Jan 11 2020

.UPDATE...
Strong to severe thunderstorms with frequent spin ups. Tornado
watch continues mainly east of a line from Crockett to Bay City.
Have cancelled the tornado watch to the west of that line.

Numerous reports coming in of wind damage across the area.

This line should march east and in 2 hours should be out of the
area except perhaps the far coastal waters.

45
&&

.AVIATION [06Z TAF Issuance]...
Squall line moving through the Metro hubs and should be out of
there by 08-09z. Some patchy MVFR ceilings follow through roughly
15z with gusty northwest winds as the main front sweeps through
around 15z. Winds relaxing as Pacific high settles in across the
area late afternoon/early evening.
45

&&

.PREV DISCUSSION /Issued 651 PM CST Fri Jan 10 2020/...

.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.

Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.

Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!

On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45

.LONG TERM [Saturday Night Through Friday]...

Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.

As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42

.MARINE...

Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.

Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  52  33  62  44  67 /   0   0   0   0  30
Houston (IAH)          56  37  63  49  67 /   0   0   0  20  40
Galveston (GLS)        59  47  63  57  68 /   0   0   0  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for the
     following zones: Coastal waters from Freeport to Matagorda
     Ship Channel TX out 20 NM...Coastal waters from High Island
     to Freeport TX out 20 NM...Matagorda Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION through this afternoon for
     the following zones: Galveston Bay.

&&

UPDATE/MARINE/AVIATION...45
DSS/SEVERE OPS 41/47/25/39/CADY

In the hours before

Local storm report, Jan 10, 11:59 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1159 PM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND DMG     4 WSW THE WOODLANDS     30.14N 95.54W
01/10/2020                   HARRIS             TX   FIRE DEPT/RESCUE

            TREES DOWN ON HOME ON DRYBROOK RD, CAUSING A
            GAS LEAK.

&&

TJC
Local storm report, Jan 11, 12:02 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1202 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     5 ESE WIXON VALLEY      30.72N 96.25W
01/10/2020                   BRAZOS             TX   EMERGENCY MNGR

            ROOF BLOWN OFF HOME. DAMAGE TO TREES AND
            POWER LINES.

&&

TJC
Local storm report, Jan 11, 12:14 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1214 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     TSTM WND DMG     1 WSW EAGLE LAKE        29.58N 96.34W
01/10/2020                   COLORADO           TX   EMERGENCY MNGR

            LINE OF TREE AND STRUCTURAL DAMAGE NEAR S
            MCCARTY AVE.

&&

TJC
Local storm report, Jan 11, 12:18 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1218 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     TSTM WND DMG     3 WSW STAGECOACH        30.13N 95.75W
01/10/2020                   MONTGOMERY         TX   LAW ENFORCEMENT

            TREE DAMAGE REPORTED AT NICHOLLS SAWMILL RD
            AND BUTERA RD.

&&

TJC
Local storm report, Jan 11, 12:25 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1225 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND DMG     1 N STAFFORD            29.64N 95.56W
01/10/2020                   FORT BEND          TX   FIRE DEPT/RESCUE

            DAMAGE TO TRAILERS IN MOBILE HOME PARK.

&&

TJC
Local storm report, Jan 11, 12:36 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1236 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     4 WNW PANORAMA VILLAGE  30.41N 95.55W
01/10/2020                   MONTGOMERY         TX   LAW ENFORCEMENT

            STRUCTURE DAMAGE TO BARN ON MAGGIE LN.

&&

TJC

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:25 PM CSTSevere Thunderstorm WarningHGXAustin, Brazos, Burleson, Grimes, Madison, Waller and 1 more50 min
Jan 10, 9:34 PM CSTTornado WarningHGXBurleson26 min
Jan 10, 9:56 PM CSTSpecial Weather StatementHGXAustin, Colorado49 min
Jan 10, 10:15 PM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Houston, Madison, Montgomery and 2 more45 min
Jan 10, 10:19 PM CSTSpecial Weather StatementHGXAustin, Colorado, Waller41 min
Jan 10, 10:47 PM CSTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller28 min
Jan 10, 10:55 PM CSTTornado WarningHGXHarris, Montgomery, Waller35 min
Jan 10, 11:15 PM CSTSpecial Weather StatementHGXPolk, San Jacinto, Trinity, Walker45 min
Jan 10, 11:22 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto, Walker38 min
Jan 10, 11:33 PM CSTSpecial Weather StatementHGXFort Bend, Harris42 min
Jan 10, 11:46 PM CSTTornado WarningHGXFort Bend, Harris9 min
Jan 10, 11:52 PM CSTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto38 min
Jan 10, 11:56 PM CSTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Harris34 min
Jan 11, 12:05 AM CSTSpecial Marine WarningHGX85 min
Jan 11, 12:17 AM CSTTornado WarningHGXHarris13 min
Jan 11, 12:23 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more52 min
Jan 11, 1:11 AM CSTSevere Thunderstorm WarningHGXBrazoria, Chambers, Galveston, Liberty49 min
Jan 11, 1:12 AM CSTSpecial Marine WarningHGX2 hr
Jan 11, 3:09 AM CSTSpecial Marine WarningHGX36 min

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.